Share this Article
Lee HY, Tay LK, Thirumoorthy T, Pang SM
Correspondence: Dr Lee Haur Yueh, firstname.lastname@example.org
Introduction Serious adverse drug reactions are common in hospitalised patients. There have been few studies examining the clinical presentation, implicated drugs and outcomes in Singapore.
Methods The clinical and laboratory data of all inpatient dermatology consultations with a diagnosis of cutaneous adverse drug reaction were retrospectively analysed over a one-year period.
Results A total of 97 patients were diagnosed with cutaneous adverse drug reactions. Eight different clinical reaction patterns were noted, namely drug exanthems (46.4 percent), drug rash with eosinophilia and systemic symptoms (18.6 percent), Stevens-Johnson syndrome/toxic epidermal necrolysis spectrum (14.4 percent), urticaria/angioedema (11.3 percent), acute generalised exanthematous pustulosis (3.1 percent), fixed drug eruptions (3.1 percent), generalised exfoliative dermatitis (2.1 percent) and drug-induced vasculitis (1.0 percent). The putative medications included antibiotics (50.5 percent), anticonvulsants (11.3 percent), allopurinol (8.2 percent), chemotherapeutic agents (7.2 percent), nonsteroidal anti-inflammatory agents (7.2 percent), intravenous contrasts (3.2 percent), complementary medications (2.1 percent) and various other medications (10.3 percent). 30 patients were admitted primarily for their adverse drug reaction, with an average length of hospital stay of nine days, while the remaining 67 patients developed these reactions as a complication of their inpatient stay. A total of five deaths were recorded.
Conclusion The presentation of cutaneous adverse drug reactions in hospitalised patients is diverse, ranging from self-limiting and benign reaction patterns to those that are life-threatening. Early recognition, accurate diagnosis, withdrawal of putative medications and specific treatments when indicated may improve outcome.
Keywords: cutaneous adverse drug reactions, drug allergy, drug hypersensitivity, Stevens-Johnson syndrome, toxic epidermal necrolysis
Singapore Med J 2010; 51(10): 767-774